| Model Number |
1DLMC03 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Adhesion(s) (1695); Unspecified Infection (1930); Pain (1994); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
05/06/2013
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(4).(b)(6).It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.
Event or Problem Description
It was reported to gore that the patient underwent ventral hernia repair on (b)(6) 2009, whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2013, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: removal, staphylococus aureus iand e-coli infection, wound vac, sinus tract, adhesions, foreign body granulomatous inflammation, organizing fat necrosis, and extensive dense fibrosis, adherent acutely and chronically inflamed granulation tissue, and pain.Additional event specific information was not provided.
Additional Manufacturer Narrative
Added medical history.Conclusion code remains unchanged.Added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2009: (b)(6).(b)(6).Operative report.Assistant: (b)(6).Procedure performed: laparoscopic repair of initial reducible ventral hernia using gore dualmesh 14 cm x 10 cm, reference #(b)(4).Lot #0602045.Anesthesia: general endotracheal.Estimated blood loss: less than 10 cc.Intraoperative fluids: 1000 cc of crystalloid.Urine output: 300 cc.Specimen removed: none.Tubes and drains: none.Complications: none noted.Preoperative diagnosis: reducible initial ventral hernia.Postoperative diagnosis: reducible initial ventral hernia.Indications for the procedure: this (b)(6) morbidly obese white female was referred to my office by dr.Webb in doctors hospital emergency room after she presented there for evaluation of a painful lump in the right lower quadrant of the abdomen.Dr.Webb felt that this represented a ventral hernia.The patient was discharged from the emergency department and asked to follow up with surgeon.Because i have operated on the patient¿s husband, she called my office to schedule an appointment.The patient was evaluated in my office and found to have a reducible ventral hernia involving the right half of the patient¿s pfannenstiel incision and just cephalad to this incision.This hernia was reducible.Because of the patient¿s obesity, the size of the fascial defect was difficult to estimate but was felt to be approximately 3 to 4 cm.The patient had a cesarean section in march 2009.She experienced a wound infection involving the right half of the pfannenstiel incision requiring the incision to be opened and packed and allowed to heal by secondary intention.I recommended the patient attempt to lose weight over 2-month period prior to proceeding with the hernia repair.She returned to office recently but had gained 5 pounds.Nevertheless, i agreed to proceed with repair of ventral hernia to relieve of the patient¿s symptomatology and to reduce the risk of acute incarceration or strangulation.Open versus laparoscopic repair were discussed with the patient and she asked me to attempt laparoscopic repair.Operative findings: the patient did indeed have a nicely demarcated fascial defect in the right lower quadrant measuring approximately 3 to 4 cm in diameter.There was some omentum adherent to the peritoneum and surrounding the facial defect but no incarcerated omentum or bowel.Description of procedure: ¿the patient was accepted in day surgery.She underwent a mechanical bowel prep of the day prior to surgery.A peripheral iv was established.Knee-high ted hose applied.2 g of ancef were administered intravenously.The patient was taken to the operating room and placed on the operating table in supine position.After the induction of satisfactory general endotracheal anesthesia, a foley catheter was placed by the circulating nurse.Sequential compression devices were applied to both lower extremities.An orogastric tube was positioning by the nurse anesthetist.The patient¿s abdomen was prepped with betadine solution and draped in usual sterile fashion.A curvilinear infraumbilical skin incision was made using the 11-blade.The abdominal panniculus was elevated.Entrance into the peritoneal cavity was achieved using the veress needle technique.Proper positioning of the veress needle within the peritoneal cavity was verified by the saline drop test.The peritoneal cavity was then insufflated with co2 to a pressure of 15 mmhg.A 5-mm trocar was introduced through the infraumbilical incision without difficulty.The co2 insufflator was connected and intra-abdominal pressure was maintained at 50 mmhg throughout the procedure.Laparoscopic camera was inserted.It was directed to the stream of left lateral abdominal wall.The 30-degree angle scope was utilized.A transverse skin incision was made in the extreme lateral and mid left abdomen.A 12-mm trocar was introduced through this incision under direct vision of the laparoscopic camera.A second and third 5-mm trocar were introduced through the incisions placed just cephalad and just caudad with 12-mm trocar slightly more medial in the left abdomen.These were placed under direct vision of the laparoscopic camera.The laparoscopic camera was then transferred to the 12-mm trocar and directed into the right lower abdomen.This demonstrated the fascial defect which was consistent with a single fascial defect measuring 3 to 4 cm in diameter.There were some omental adhesions to the anterior undersurface of the anterior abdominal wall in the region of the defect with no incarceration.The electrocautery shears were then utilized to take down the omentum adhesions to the undersurface of the anterior abdominal wall region of the hernia defect.The size of the hernia defect was assessed.Decision was made to use a 8 x 12 cm gore dualmesh for the repair.A 2-0 gore-tex sutures were placed at the 4 quadrants.The mesh was introduced with a 12-mm trocar and placed over the fascial defect.Reassessment revealed that this mass [sic] did not provide adequate 3 cm overlap of the fascial defect.Therefore, this mesh was removed and a 10 x 15 cm gore dualmesh was selected.Once again, 2-0 gore-tex suture ligatures were placed in all 4 quadrants and long tails were left.The mesh was introduced with a 12-mm trocar.It was placed over the fascial defect with good 3-cm fascial overlapping in all directions.Small incisions were made, appropriately positioned and the grasper was utilized to retrieve the gore-tex sutures and bring out through the abdominal wall in all 4 quadrants.The sutures were then tied and cut and the knots were buried.This resulted a nice placement of mesh overlying the fascial defect.The 5-mm protack tacker was then utilized to secure the mesh circumferentially to the undersurface of the abdominal wall.These tacks were placed at approximately 1 cm interval within 1 cm of the edge of the mesh.The gore-tex portions of the mass [sic] was course [sic] placed on the inside and the polypropylene portion of the mesh was placed toward the abdominal wall and hernia sac.The final results indicated a good fit of the mesh overlying the facial defect with at least a 3 cm overlapping in all directions and no excess tension on the mesh.The lower abdomen was then irrigated with sterile saline solution and the effluent was clear.The co2 insufflator was discontinued.The co2 was aspirated away as the various trocars were removed under direct vision laparoscopic camera.There was no evidence of bleeding from the trocar sites.Following the 12-mm trocar, laparoscopic camera were [sic] removed.The fascial incision of the 12-mm trocar could not be identified.Therefore no attempt was made to close this.The 12-mm skin incision was approximated using a single 4-0 monocryl subcuticular stitch.Additional closure of this incision and all incisions was achieved using dermabond.Sterile tegaderm type island dressings were applied to all incision sites.The foley catheter was removed.The orogastric tube was removed.The patient was given 30 mg of toradol intravenously and 30 mg of toradol intramuscularly.She was then extubated and transported to the postanesthetic care unit in satisfactory condition.There were no apparent complications.Sponge, needle counts were reported to be correct by the nursing staff.¿ product identification records for the alleged ¿gore dualmesh¿ were not provided.Records span (b)(6) 2009.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
Updated results code.Conclusion code remains unchanged.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant procedure: laparoscopic repair of initial reducible ventral hernia.Implant: gore® dualmesh® biomaterial [1dlmc03/0602045, 14 cm x 10 cm].On (b)(6) 2009: (b)(6) hospital.Implant sticker.¿gore dualmesh® biomaterial.¿ ref catalogue number: 1dlmc03.Lot / batch code: 06702045.W.L.Gore & associates.Explant preoperative complaints: on (b)(6) 2013: (b)(6), md.Office visit.Chief complaint: follow up for drainage of abdominal sinus tract with mesh infection.¿patient is a 30 y/o female presenting today for check-up of draining sinus tract at the right lateral aspect of her pfannestiel abdominal incision.The patient reports decreased drainage since her last visit on (b)(6) 2013.She reports changing her dressing twice daily.She reports continued mild abdominal discomfort that is aggravated by micturition and defecation.She admits to having a good appetite and normal bowel movements.¿ current medications: pristiq, motrin, ovcon-50 and soma.Review of systems: gastrointestinal: the patient complained of abdominal pain (at her drainage site.) physical exam: ¿2 cm draining sinus tract to the right of her pfannestiel incision extending to the level of fascia.There is no active drainage and no obvious cellulitis or purulence.There is mild tenderness around the tract sit.Abdomen is soft, non-distended, non-tender to palpation.No guarding [sic], rebound, hsm [hepatosplenomegaly] or hernias.+ bowel sounds.¿ diagnosis: cellulitis / abscess trunk.Assessment: ¿chronic draining sinus tract (right lateral aspect of the pfannestiel incision) s/p mesh hernia repair.No evidence of acute mesh infection.Obese.Plan: ¿the non-operative and operative options, risks and benefits of further treatment were discussed [sic] with the patient in length.The patient will book operative sinus tract debridement after discussing with her employer [sic].¿ on (b)(6) 2013: (b)(6), md.Radiology report.Portable abdomen.Reason: bmi >40 with abdominal wound.Admission clinical data: sinus tract wound.Impression: no radiopaque foreign body.On (b)(6) 2013: (b)(6), md.Indications for procedure: ¿this 30-year-old obese white female has been followed in my office for some time because of a persistently draining sinus tract at the right lateral aspect of a pfannenstiel incision.The patient has previously undergone laparoscopic repair of a ventral hernia using prosthetic mesh material.Several months ago, she underwent a gyn procedure through a pfannenstiel incision and since that time has had persistent drainage from the right lateral aspect of her pfannenstiel incision.This has not responded to antibiotic therapy, and it is suspected that there is a possible chronic mesh infection resulting in the draining sinus tract.At this time, i have recommended that the patient undergo wound exploration and excision of the sinus tract and possible removal of the hernia mesh, if indicated.¿ explant procedure: exploration of abdominal wound.Removal of infected hernia mesh.Excision of abdominal wall sinus tract.Placement of wound vac.Explant date: on (b)(6) 2013 (hospitalization on (b)(6) 2013).On (b)(6) 2013: (b)(6), md.Operative report.Assistants: (b)(6), ms4.Anesthesia: general.Estimated blood loss: 50 ml.Specimen removed: sinus tract and surrounding skin and subcutaneous tissue.Infected ventral hernia mesh.Preoperative diagnosis: persistent draining sinus tract abdominal wall, status post laparoscopic repair of ventral hernia with mesh.Postoperative diagnosis: persistent draining sinus tract abdominal wall, status post laparoscopic repair of ventral hernia with mesh.2.Chronic infection of ventral hernia mesh.Findings: ¿the patient did indeed have a sinus tract down to the level of the hernia mesh, which was not well incorporated.This hernia mesh was successfully removed through the small incision in the fascial layer.This resulted in a less than 2 cm old fascial defect.There was no significant acute infection or purulence identified.Description of procedure: ¿the patient was evaluated in my office and the procedure was performed after the indications, potential risk, potential complications were explained to the patient, and she signed the informed consent.The patient was accepted in day surgery.A peripheral iv was established.Knee high ted hose were applied.Two grams of ancef were administered intravenously.The patient was taken to the operating room, placed on the operating table in the supine position.Following the induction of satisfactory general endotracheal anesthesia, sequential compression devices were applied to both lower extremities.The patient's abdomen was then prepped with betadine solution and draped in the usual sterile fashion.A timeout was then performed and the patient's correct identity, the intended procedure, and the patient's allergies were verified.The opening of the draining sinus tract in the right lateral aspect of the patient's pfannenstiel incision was identified.An elliptical incision was drawn out with a marking pen to include the external opening of the sinus tract.This incision was then made using a 10 blade.The incision was carried down through the subcutaneous tissue to the level of the fascia using the electrocautery.Bleeding was controlled using electrocautery.At the level of the fascia and muscle, and opening of the sinus tract extended down below the fascia and a finger could be introduced through this opening, which was less than 2 cm in diameter.Mesh material was encountered and a kelly clamp was used to grasp the mesh material and withdraw it without difficulty.They were easily dislodged from the fascial layer.The mesh was in 2 pieces and both pieces were removed in their entirety.There was no evidence of acute inflammation or active purulence.Despite this, prior to the beginning of the procedure, a swab of the sinus tract was obtained for culture and sensitivity.Once the mesh was completely removed, a finger was passed through the fistula sinus tract opening, and swept underneath the abdominal wall.No residual mesh was encountered.The wound was profusely irrigated with sterile triple antibiotic solution.Hemostasis was secured using electrocautery as necessary.No attempt was made to close the small fascial opening.Once hemostasis was secured, a decision was made to place a wound vac.The foam of the wound vac was cut to fit nicely into the subcutaneous tissue up to the skin edges.The first application of the wound vac dressing was then placed.A small opening in the dressing was then made, and the wound vac drain applicator was applied.The second sheet of dressing was then applied, creating an airtight seal.The wound vac drainage tube was then connected to the wound vac and the wound vac was initiated.No significant leak occurred.The patient was then extubated and transported to the post anesthetic care unit in satisfactory condition.She tolerated the procedure well.There were no apparent complications.The patient was subsequently transported back to day surgery and discharged home in good condition.She was given instructions regarding wound care and activity.She was given prescriptions for pain management and antibiotic.She was asked to return to my office in 4 days for a followup.¿ on (b)(6) 2013: (b)(6).Pathology report.Specimen and location: abdominal wound, infected mesh.¿final diagnosis: a.Skin and soft tissue, abdomen: invagination with old hemorrhage, pigment incontinence, foreign body granulomatous inflammation, organizing fat necrosis, and extensive dense fibrosis.Adherent acutely and chronically inflamed granulation tissue.B.Portion of mesh with acutely and chronically inflamed granulation tissue and dense fibrous connective tissue with a chronic inflammatory infiltrate.¿ gross description: a - the container is labeled ¿(b)(6) abdominal wound.¿ the specimen consists of a piece of tan and fatty tissue, measuring 6 x 5.5 x 4.5 cm.A small amount of tan skin is present.The cut surface reveals a 3 cm cystic area.B - the container is labeled ¿(b)(6) infected mesh.¿ the specimen consists of two pieces of cloth-like material, measuring 12 x 8 x 0.3 cm.There are silver metal hoops attached to the material.A small amount of soft tissue is present.Sections of soft tissue are submitted.On (b)(6) 2013: (b)(6).Pathology report.Microbiology abdominal wound: gram stain: few pus cells, no organisms seen.Wound culture: no growth after 72 hours [reported on (b)(6) 2013].A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.H6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.The instructions for use further warn: ¿when using this device as a permanent implant and exposure occurs, treat to avoid contamination, or device removal may be necessary.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.